Winter Storm, Ottawa
- When
- January 29, 9:00 PM EST to January 30, 12:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A vigorous low pressure system brought a round of moderate to heavy snow and strong winds to lower Michigan, resulting in blizzard to near blizzard conditions at times during the late evening and overnight hours. The heaviest snowfall was reported mainly near and west of US-131 to the lakeshore, where around 4 to 7 inches of snow was reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A vigorous low pressure system brought a round of moderate to heavy snow and strong winds to lower Michigan, resulting in blizzard to near blizzard conditions at times during the late evening and overnight hours. The heaviest snowfall was reported mainly near and west of US-131 to the lakeshore, where around 4 to 7 inches of snow was reported. High winds accompanied the snow resulting in blizzard to near blizzard conditions overnight.
Storm impacts included very dangerous travel conditions during the late evening and overnight hours due to near zero visibility at times in snow and blowing snow. Travel conditions remained treacherous during the morning hours of the 30th as a result of icy roads and blowing snow. In fact over 500 schools were closed on the 30th due to icy roads and blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 29, 6:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 655 PM EST TUE JAN 29 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(556 PM EST TUE JAN 29 2008) AN INTENSE LOW PRESSURE SYSTEM WILL BRING RAIN AND SCATTERED THUNDERSTORMS EARLY THIS EVENING. IT WILL TURN SHARPLY COLDER AND VERY WINDY BEHIND THE COLD FRONT THIS EVENING AND OVERNIGHT. THE COMBINATION OF SNOW... BLOWING SNOW AND VERY WINDY CONDITIONS WILL RESULT IN VERY HAZARDOUS TRAVEL CONDITIONS TONIGHT INTO WEDNESDAY. SCATTERED POWER OUTAGES WILL ALSO BE POSSIBLE TONIGHT THROUGH WEDNESDAY DUE TO THE GUSTY WINDS. && .SHORT TERM...(315 PM EST TUE JAN 29 2008) (TONIGHT THROUGH THURSDAY AFTERNOON) FORECAST ISSUES ARE NUMEROUS AND INCLUDE THUNDER THIS EVENING AND HIGH WINDS...WITH NEAR BLIZZARD CONDITIONS OVERNIGHT. WATCHING A SOLID LINE OF CONVECTION ATTM MOVING UP FROM CENTRAL ILLINOIS JUST AHEAD OF THE SFC FRONT AND THIS MAY MAKE IT INTO OUR SOUTHERN FORECAST AREA BEFORE 22Z. WILL HAVE THUNDER MENTIONED EARLY THIS EVENING FOR THE SE CWA. WILL HAVE TO WATCH THIS CLOSELY AS THIS HAS THE POTENTIAL TO BRING SOME DAMAGING WINDS ALONG WITH IT. STRONG NEGATIVELY TILTED MID LEVEL TROUGH WILL INDUCE RAPID SFC CYCLOGENESIS THIS EVENING WITH 974 MB LOW PROGGED BY GFS TO BE NORTH OF LAKE SUPERIOR BY 12Z WEDNESDAY. THE BIG STORY FOR THE OVERNIGHT IS FOR A FLASH FREEZE THIS EVENING AS THE ARCTIC AIR BLASTS IN BEHIND THE FRONT AND RAIN MIXES WITH SLEET THEN GOES OVER TO SNOW. THIS WILL ICE THE ROADS AND...ALONG WITH A COATING OF SNOW CAUSE HAZARDOUS TRAVEL CONDITIONS OVERNIGHT AND INTO WEDNESDAY MORNING. THE WINDS WILL BE A BIG PLAYER AS WELL WITH GUSTS TO 50 MPH AT TIMES ESPECIALLY NEAR THE LAKE SHORE CAUSING NEAR BLIZZARD CONDITIONS. SNOW TOTALS SHOULD NOT BE EXCESSIVE SINCE THE WINDOW FOR HEAVY LAKE EFFECT SNOW IS RATHER BRIEF...GENERALLY BETWEEN 03Z AND 10Z. EXPECT STORM TOTALS OF 3 TO 6 INCHES IN THE WESTERN FORECAST AREA AND 1 TO 3 INCHES ACROSS THE EASTERN FORECAST AREA. CONDITIONS IMPROVE ON WEDNESDAY AS THE WINDS DIE DOWN...WITH LAKE EFFECT SNOW SHOWERS TAPERING OFF DURING THE DAY AS INVERSION HEIGHTS DECREASE. MAV GUIDANCE HAS MAX TEMPS ONLY IN THE SINGLE NUMBERS ACROSS THE NORTHERN FORECAST AREA. GIVEN THE SOURCE REGION FOR THIS AIRMASS AND THE MAXES ACROSS MINNESOTA AND NORTH DAKOTA TODAY...THIS LOOKS ENTIRELY REASONABLE. EXPECT FAIR WEATHER WEDNESDAY NIGHT AND THURSDAY AS SFC RIDGING BUILDS IN OUT AHEAD OF THE NEXT WINTER STORM. && .LONG TERM...(315 PM EST TUE JAN 29 2008) (THURSDAY NIGHT THROUGH TUESDAY) THE MAIN FORECAST CHALLENGE OVER THE LONG TERM DEALS WITH THE POTENTIAL OF TWO WELL DEVELOPED STORMS MOVING THROUGH THE AREA. THE FIRST WILL SWING THROUGH THURSDAY NIGHT AND FRIDAY AND THE SECOND IS EXPECTED MONDAY AND TUESDAY. MODELS ARE IN REASONABLE AGREEMENT IN TRACKING THE FIRST STORM THROUGH OHIO ON FRIDAY. THIS TRACK WOULD SUPPORT A SNOW EVENT FOR LOWER MICHIGAN. THE HEAVIEST PRECIPITATION WOULD LIKELY FALL OVER SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN. THE SECOND STORM HAS MORE SPREAD IN POTENTIAL SOLUTION. WITH THE UNCERTAINTY... HAVE ELECTED TO GO WITH RAIN OR SNOW TO BEGIN THE EVENT AND THEN TRANSITION INTO ALL SNOW. && .AVIATION...(655 PM EST TUE JAN 29 2008) WIDESPREAD IFR CONDITIONS BLANKET LWR MI THIS EVENING AHEAD OF THE APCHG CDFNT... ALONG WITH SHOWERS AND A FEW TSTMS. BASED ON RUC FCST SOUNDINGS WILL TIME THE COLD AIR INTRUSION... STRONG WEST WINDS... AND PCPN TYPE TRANSITION OCCURRING AT KMKG AROUND 01Z... REACHING LAN AND JXN BY 04Z. HAVE INCLUDED A 1-2 PERIOD OF SLEET BEFORE GOING OVER TO ALL SNOW BASED ON UPSTREAM OBS. A PERIOD OF HEAVIER SNOW SHOULD OCCUR FROM 03Z TO ABOUT 09Z... ESPECIALLY AT KMKG... WITH IMPROVING CIGS AND VSBYS THEREAFTER. HOWEVER STRONG WINDS AND OCCASIONAL MVFR SNOW SHOWERS SHOULD PERSIST THROUGH ABOUT 18Z. WE SHOULD SEE VFR CONDITIONS DEVELOPING WITH DIMINISHING WINDS AFT 18-21Z WED AS SYSTEM IS FAST TO EXIT REGION. && .MARINE...(315 PM EST TUE JAN 29 2008) GALES WILL CONTINUE CONTINUE INTO EARLY AFTN WED BEFORE SUBSIDING. WAVES GREATER THAN 10 FEET ARE EXPECTED ALONG WITH VERY COLD TEMPERATURES...GENERATING A LOT OF FREEZING SPRAY TONIGHT AND WEDNESDAY MORNING. && .HYDROLOGY...(315 PM EST TUE JAN 29 2008) A LOT OF ICE HAS MELTED SINCE YESTERDAY ON THE RIVERS...BUT IT WILL BE COMING BACK TOMORROW AS TEMPS NOSEDIVE TONIGHT. RIVER LEVELS WILL CONTINUE TO FLUCTUATE THE NEXT FEW DAYS IN AREAS WHERE ICE JAMMING CONTINUES. THERE WILL ALSO BE RISES ON SOME TRIBUTARIES AND RIVERS THE NEXT DAY OR SO FROM RUNOFF AND SNOWMELT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING ALONG AND WEST OF US 131 FROM 7 PM TUESDAY TO 1 PM WEDNESDAY. WINTER WX ADVISORY EAST OF US 131 FROM 7 PM TUESDAY TO 1 PM WEDNESDAY. LM...GALE WARNING ST JOE TO MANISTEE UNTIL 18Z WED. HEAVY FREEZING SPRAY WARNING IN EFFECT THIS EVENING THROUGH WEDNESDAY EVENING. && SYNOPSIS: OSTUNO SHORT TERM: OSTUNO LONG TERM: IOD AVIATION: MEADE MARINE: OSTUNO HYDROLOGY: OSTUNO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 755 PM EST TUE JAN 29 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301145- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 755 PM EST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A COLD FRONT WILL BRING HIGH WINDS AND RAPIDLY FALLING TEMPERATURES THIS EVENING. THE GREATEST HAZARD WILL BE ICY ROADS AS THE QUICK FREEZE WILL MAKE TRAVEL TREACHEROUS AFTER 9 PM. HIGH WINDS WILL CAUSE SOME POWER OUTAGES...WITH GUSTS TO OVER 50 MPH. NEAR BLIZZARD CONDITIONS ARE EXPECTED AS ACCUMULATING SNOW OCCURS OVERNIGHT. THUNDERSTORMS ARE POSSIBLE EARLY TO MID EVENING SOUTH OF INTERSTATE 96 WITH SOME CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. STRONG WIND GUSTS COULD ACCOMPANY ANY THUNDERSTORMS EARLY TO MID EVENING. ON STREAMS AND RIVERS...ELEVATED WATER LEVELS ARE POSSIBLE THROUGH TONIGHT ESPECIALLY NEAR ANY ICE JAMS. SOME AREAS COULD SEE A HALF INCH OF RAIN PRIOR TO THE SNOWFALL TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SNOW WILL BE TAPERING OFF WEDNESDAY MORNING. STILL GUSTY WINDS WILL CAUSE SOME BLOWING AND DRIFTING SNOW IN THE MORNING. SUBZERO WIND CHILLS AND ICY ROADS ARE EXPECTED. ICE JAMS COULD LEAD TO FLUCTUATING WATER LEVELS ON AREA STREAMS AND RIVERS THROUGH MUCH OF THE WEEK. ANOTHER WINTER STORM IS POSSIBLE FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WIND GUST AND SNOW AMOUNT INFORMATION WILL BE APPRECIATED. LMZ844>849-301145- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 755 PM EST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT GALE WARNINGS CONTINUE THROUGH TONIGHT...WINDS MAY APPROACH STORM FORCE TONIGHT. WAVES WILL BUILD RAPIDLY TONIGHT WITH HEIGHTS POSSIBLY TOPPING 15 FEET FROM MUSKEGON TO SOUTH HAVEN. WITH WINDS OUT OF THE WEST...THESE LARGE WAVES WILL REACH THE LAKE SHORE. SOME MINOR EROSION COULD OCCUR. HEAVY FREEZING SPRAY WILL DEVELOP OVERNIGHT. PIERS WILL BE ICY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HEAVY FREEZING SPRAY...VERY LARGE WAVES AND GALE FORCE WINDS WILL CONTINUE INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO/LAURENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM SLEET PORTAGE 42.20N 85.59W
01/29/2008 U0.00 INCH KALAMAZOO MI PUBLIC
SLEET AND THUNDER WAS JUST REPORTED IN PORTAGE.
&&
JLAURENSThe national radar mosaic for the moment the first event began.
4 winter storm, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73576, 73579, 73577, 73575, 73580, 73578, 73572.